Aa
A
A
A
Close
Bipolar Disorder Community
5k Members
Avatar universal

Least sedative medication for bipolar disorder?

Hi, I've suffered from bipolar disorder (rapid cycling) for  quite a good few year's (10 years to be precise, though I experienced symptoms at least a good five year's before this)... Over the year's I've tried quite a few mood stabilisers/anti-psychotics (carbamazapine, valporate & Quietiapine... Just to name a few).... Though I've found a major problem from the majority of them, which is that, I seem to suffer from extreme sedative effects (especially with the anti-psychotics) to the point, I struggle to function properly/feel doped up most of the day... Causing me to struggle with day to day activities/tasks ect.
Around 3 year's ago I decided to come off meds completely, for the first time ever.
It took me a while adjusting off medication at first but eventually, on the whole, I like to think I've done fairly well/managed as well as possible whilst off them.
I've recently found myself having to seek for help/ medication once more though, due to finding myself going through a couple of extremely hard personal problems. My appointment is coming up within the next month for me to restart meds. I've been given a few options on what medication the doctor is now willing to prescribe (well, the only medication choices i have left to try, to be fair).... Two of those choices are... carbamazapine once again (due to this being the main one that least affected me in that sense, though i didn't gain much benefit from using it alone & had to add another type of medication into the mix so far down the line resulting in that then knocking me about quite a bit).... & also, lithium is another one that's been mentioned due to myself never trying this at all over these past 10/15 years, believe it or not.
I've heard quite a few times, this choice of drug to be quite a decent mood stabiliser for bipolar disorder & i am finding myself leaning more towards trying this one out, this time around, above all of my other choices..... Though I'm just a little concerned on the sedative side?.... Does anyone know if it causes bad sedative effects at all?.... Any input at all would be great.
Much appreciated! ;)
5 Responses
Avatar universal
Lamictal works well
1 Comments
Thank you very much! :) that too, is also one I've never tried so I'll definitely bear that in mind/discuss this one with the doctor :).... What type of side effects (if any) have you experienced from this? If you dont mind me asking x
Avatar universal
Hi, I have BP1 and many sleep problems over the years. I have been on Lamictal for 13 years and, although it is a great mood stabilizer, I have not found it helpful for sleep. I have used Trazadone for about 10 years and it worked well for a number of years but I have become reliant on it and it doesn't help much anymore. My  pharmacist recommended Hydroxyzine (which is like Benadryl but needs to be prescribed). I take two of these with the 50 mgs of Trazadone and I sleep for about 8 hours. Good luck.
15242955 tn?1534442061
I was prescribed Valproate acid.    I don;t recall the med making me drowsy.   OTOH didn't  energize me either.   Please remember every patient is an individual.   What is effective for me might not be for you and vice versa.   How I react to an Rx drug is absolutely no guarantee you'll feel the same on it  This includes side effects too.
Avatar universal
Hi again, I have just thought of something that may be causing the problem. I am very sensitive to medication and have often been prescribed too high a dose with disastrous results - even a TIA once. So, I am wondering if your psych, is prescribing a high dose which you are unable to tolerate. Also, you mention Lithium and hopefully this will never happen to you, but if you are prescribed too much of this, you may have Lithium poisoning like me. I was in hospital with five times the normal level in my blood and got kidney disease after that. I am talking about an extreme case, of course, but if you should start to feel sick and dizzy on Lithium please get medical attention.
Avatar universal
Hi, im in the UK, have bipolar. Been on Lamotrigine for a year now, my med health guy said it doesn't actually reduce the mania (cus he thinks im type 2) but just up's the depression. I don't know if it's available in other countries. or if lamotrigine is the brand name. but really helped.

highly recommend if you can handle the mania
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.